20 LINKEDINCOMMENTMORE

Dear Dr. Roach: It’s a new year, and many of my friends are embarking on a detox or cleanse. Is there such a thing as beneficial detoxing and cleansing? If so, how is it done properly, and what are the benefits?

D.M.H.

D.M.H.: The body has its own mechanisms for removing toxins. The kidneys excrete them, and the liver chemically converts them to safe compounds. So when you see someone offering a “detox,” he or she is almost never referring to getting rid of significant toxins. I see many procedures and supplements recommended to “detox,” and while they may be relaxing or may make you feel well, they are not necessary for proper bodily function. Similarly, the body has its own self-cleaning functions, and you should worry only about keeping your skin and mouth clean, not your intestines.

Of course, there are toxins that cause harm. If these are taken in sufficient quantities, your body cannot get rid of them. In this case, they are more properly termed “poisons.” The best treatment often is to stop ingesting them, but the hard part may be recognizing what they are in order to stop. In a very few instances, medical treatments are necessary to remove actual toxins from the system. One example is lead, where removing the toxin from the environment is key and occasionally medication is used to remove lead from the body.

So my advice for healthy people is to avoid any products or supplements recommended as “detox” unless they are designed only for relaxation. A day at the spa, for example, might help you get rid of some “toxic” thoughts or behaviors.

Dear Dr. Roach: I am unable to take any prescription pain meds, neither narcotic nor morphine based. I have a negative reaction. Instead of doing what they are suppose to do, I get hyper, shaky and feel nauseated. Instead of calming me down, they prevent me from sleeping. I am supposed to have knee surgery, but cannot because of this. It must have something to do with the way my brain processes these pills. I am a 76-year-old woman, very active and healthy, and I take no meds. My knee situation is preventing me from being as active as I am used to. Can you shed some light on this?

G.S.

Dear G.S.: It’s not rare to see paradoxical reactions to medications, both with opiates (morphinelike drugs: the term “narcotic” is potentially misleading) and with sedatives, especially those related to diazepam (Valium). Some people will become stimulated or anxious.

What concerns me is that this reaction is preventing you from getting your knee taken care of. There are several ways to approach this problem. One is to try to find an opiate that doesn’t have this side effect (which may be dose-related). There are quite a few opiates, and it’s unlikely they will all have this side effect. However, I would recommend finding a surgeon (and probably a specialist in pain management) who is willing to work with you without using opiates at all. A combination of long-acting local anesthetics and nonopiate pain medications usually provides good pain relief without the attendant risks of opiates, which, in addition to the idiosyncratic (unusual and unexpected) reaction you have, often include constipation, sedation, physical dependence and less drive to breathe. Opiates are neither safe nor effective in long-term use for most people, so all need to be prescribed with caution and with a clear plan for how and when to discontinue.

Email questions to ToYourGoodHealth@med.cornell.edu.

20 LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1Xqx6W9